Connecticut, 2002Hail in Connecticut, August 2, 2002
August 2, 2002 · NWS ALY · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 2:10 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 2, 2:10 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
310 PM EDT FRI AUG 02 2002
.DISC...
AFTR COORD WITH SPC HV ISSUED SVR TSTM WW FOR PRTNS OF THE CWA UNTIL
7 PM. MAINLY A HAIL EVENT WITH ISOLATED WIND DAMAGE EXPECTED. MAIN
PBLM WITH MOST OF THE STORMS WILL BE VRY HVY RAIN. REPORTS OF 1 TO 2
INCHES IN LESS THAN AN HOUR IS POSSIBLE.
SVR WX PARAMETERS ARE MARGINAL FOR THIS EVENT ACRS THE RGN WITH WBZ
BV 12K FT AND H8 WNDS OF 20-30 KTS. UNIDIRECTIONAL FLOW AND LACK OF
COOL AIR ALFT WILL LEAD TO JUST GARDEN TYPE TSTMS FOR MOST OF THE
RGN. DIURNL HTG LLVL MOIST ADVCTN AND CAPE VALUES BTWN 1500-2000
ACRS THE SERN PTN OF NY AND SRN WRN NEW ENG WILL TEND TO PROVIDE THE
FOCUS FOR THE SVR WX ACRS THESE AREAS.
HV FOLLOWED THE MAV/FWC GUIDANCE SPLIT FOR THE PACKAGE WITH LITTLE
VARIATION FROM THE MODELS DUE TO TIME. AFTER CLD FRNT PASSES THIS
EVENING WE CAN EXPCT HI PRES TO BUILD INTO THE RGN FROM CNDN WITH
MNLY CLR SKIES FOR THE WEEKEND AND ABV NRML TEMPS.
.HYDROLOGICAL STATUS...NO SIGNIFICANT HYDRO PROBLEMS ARE EXPECTED.
WE HAVE FORECAST A QPF OF 0.5-1.0 INCHES THROUGH TONIGHT WITH
HEAVIEST AMOUNTS IN SOUTHERN VERMONT. 3-HR FFGS ARE MOSTLY IN 4 TO
4.5 INCH RANGE. HOWEVER THUNDERSTORMS...MAY PRODUCE LOCALIZED
AMOUNTS OF A COUPLE OF INCHES SO THE MAIN CONCERN WOULD CONTINUE TO
BE URBAN FLDG FROM SHORT BURSTS OVR BUILT UP AREAS. DRY WX IS
FORECAST SAT AND SUN.
.ALY...NONE.
In the hours before
Special weather statement, Aug 2, 11:55 AM EST, 3 hours 25 minutes before
NYZ052-059-021730-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1255 PM EDT FRI AUG 2 2002
...A STRONG THUNDERSTORM IN ALBANY AND GREENE COUNTIES...
AT 1255 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
OVER ALCOVE...OR 13 MILES SOUTH OF DELMAR...MOVING SOUTHEAST AT 25
MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
RAVENA AT 100 PM EDT...
CLIMAX AND NEW BALTIMORE AT 105 PM EDT...
COXSACKIE AT 110 PM EDT...
ATHENS AT 125 PM EDT...
RAINFALL AMOUNTS BETWEEN ONE HALF AND ONE INCH PER HOUR CAN BE
EXPECTED WITH THESE STORMS. LOCALIZED FLOODING OF ROADWAYS CAN ALSO
BE EXPECTED AS THESE STORMS PASS.
Special weather statement, Aug 2, 12:09 PM EST, 3 hours 11 minutes before
NYZ059-060-021745-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
109 PM EDT FRI AUG 2 2002
...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES...
AT 109 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES EAST OF SURPRISE...OR 12 MILES NORTHWEST OF HUDSON...MOVING
SOUTHEAST AT 15 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...
CLIMAX AND NEW BALTIMORE AT 120 PM EDT...
COXSACKIE AT 125 PM EDT...
KINDERHOOK AND ATHENS AT 135 PM EDT...
HUDSON AND VALATIE AT 140 PM EDT...
STOTTVILLE AND PHILMONT AT 145 PM EDT...
RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE ACROSS THESE AREAS.
Special weather statement, Aug 2, 12:18 PM EST, 3 hours 2 minutes before
MAZ001-NYZ053-054-VTZ013-014-021800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
118 PM EDT FRI AUG 2 2002
...STRONG THUNDERSTORMS IN BERKSHIRE...BENNINGTON...WINDHAM AND
RENSSELAER COUNTIES...
AT 118 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF HEARTWELLVILLE TO 2
MILES NORTHEAST OF CENTER BRUNSWICK...OR ALONG A LINE EXTENDING FROM
4 MILES NORTH OF TOWNSHEND TO 5 MILES NORTHEAST OF TROY 8 MILES EAST
OF BENNINGTON...MOVING SOUTHEAST AT 45 MPH.
THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL BE NEAR...
PUTNEY AND WHITINGHAM AT 125 PM EDT...
BRATTLEBORO AND CHERRYPLAIN AT 130 PM EDT...
GUILFORD CENTER AND STEPHENTOWN AT 135 PM EDT...
VERNON AND SAVOY AT 140 PM EDT...
PITTSFIELD AND DALTON AT 145 PM EDT...
RAINFALL AMOUNTS OF A HALF INCH TO AN INCH...WITH ISOLATED AMOUNTS
APPROACHING TWO INCHES AN HOUR...WILL BE POSSIBLE IN THESE AREAS.
Local storm report, Aug 2, 1:32 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT FRI AUG 02 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM GHENT NY WIND DAMAGE
08/02/02 COLUMBIA POWER LINES AND TREES
DOWN.
0222 PM LEE MA 1 INCH HAIL
08/02/02 BERKSHIRE QUARTER SIZE HAIL.
WASULAHail, Litchfield
- When
- August 2, 3:20 PM EST
- Where
- Litchfield County, Colebrook
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.983, -73.100
Numerous thunderstorms developed ahead of a cold front during the afternoon and evening hours of August 2 across Litchfield County. One of the storms briefly pulsed to severe levels, depositing hail one inch in diameter in the town of Colebrook.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Winds in Texas, August 2, 20021 death · $250,000 · 60 kt wind · 3 events
- Lightning Strike in Pennsylvania, August 2, 20021 death · 6 injured · 1 event
- Hail and Damaging Winds in New York, August 2, 20021 death · 1 injured · 55 kt wind · 16 events
- Hail and Damaging Wind in New Jersey, August 2, 2002$10 million · 72 kt wind · 2 events
- Lightning Strike in New Jersey, August 2, 2002$500,000 · 1 event
- Lightning Strike in Pennsylvania, August 2, 2002$200,000 · 1 event
- Hail and Damaging Winds in New York, August 2, 20021 injured · $65,000 · 1 in hail · 12 events
- Lightning Strike in New Hampshire, August 2, 2002$150,000 · 1 event
- Damaging Winds in Maryland, August 2 to 3, 2002$110,000 · 2 events
- Hail and Damaging Winds in Massachusetts, August 2, 2002$60,000 · 50 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 2, 2002$77,000 · 1 in hail · 7 events
- Damaging Wind in Alabama, August 2, 2002$50,000 · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312951.